Dangers of Snorting or Injecting OxyContin

white pillsOxyContin (oxycodone in its generic form) is a powerful pain medication intended for the relief of moderate to severe pain. OxyContin falls into the opioid drug classification. One of its main ingredients is thebaine, an organic chemical commonly found in opium, according to the Center for Substance Abuse Research (CESAR). It is unique because of how long its effects last in the body, up to 12 hours, which is helpful for people who suffer from significant pain caused by arthritis, severe injuries, or cancer.

Because of its classification as a painkiller, OxyContin is included as a Schedule II drug, along with others that have similar effects. It also has a high potential for abuse. OxyContin can be taken orally in full form, or the pills can be crushed and the resulting powder is then snorted or mixed with liquid and injected.

If individuals abuse this drug, they run the risk of overdose and death, according to the Drug Enforcement Administration. While any abuse of OxyContin comes with risks and potential health effects, certain modes of ingestion carry more risks than others. Two methods of taking in the drug, snorting it and injecting it, present with their own unique sets of risks.

Dangers of Injecting OxyContin

Some users crush OxyContin and then mix the resulting powder with water to form a mixture that can be injected into the body. While injection drug users often inject the drugs directly into veins, many users inject into muscle or skin.

Injection drug use (IDU) comes with serious risks, in addition to the risks associated with the drug use itself. IDU comes with the high risk of contracting HIV, hepatitis, and other blood-borne diseases due to shared needles and other equipment. According to the World Health Organization, 10 percent of all new HIV infections are the result of injection drug use.

While overdose is always a risk with any drug use, the potential is much higher with injection drug use. In addition, while the crushed OxyContin may look like a fine powder, it may still contain bits of its solidified, tablet form. These particles can cause blockages in the bloodstream, resulting in circulation issues and kidney complications.

Risks & Signs of Overdose

The oxycodone in OxyContin is designed to be released slowly over time, allowing for hours of pain relief. When users crush the pills and snort or inject the drug, they bypass this time-release element, releasing all the power of the medication into the body at once. This is largely why users abuse the drug in these ways – to feel the intensity of the effects all at once, resulting in greater euphoria. However, bypassing the time-release feature comes with great risks, significantly increasing the likelihood of overdose, which can lead to death.

Altering the medication’s intended form increases the likelihood of overdose. Signs of an overdose on OxyContin include:

  • Excessive sweating
  • Muscle weakness
  • Pinpoint pupils
  • Bluish tint to the lips or fingers
  • Difficulty breathing
  • Losing consciousness
  • Seizures
  • Racing heartbeat

Ways to Get in Contact With Us

If you believe you or someone you love may be struggling with opioid addiction, let us hear your story and help you determine a path to treatment.

There are a variety of confidential, free, and no obligation ways to get in contact with us to learn more about treatment.

Last Updated on February 4, 2022
Share
Don’t wait. Call us now.
Our admissions navigators are available to help 24/7 to discuss treatment.
Why call us?
Get addiction help now (24/7 helpline)We’re here for you every step of the way.
;